Prescription Opioid Pain Relievers: Signs of Oxycodone Abuse
In recent year, America has seen a massive surge in opioid pain reliever abuse as oxycodone and other prescribed pain relievers flood the market. In 2015, over 2 million Americans reported having had an addiction problem to opioid pain relievers. The effects that opioids such as oxycodone have on a person’s health and life are far reaching, prompting many people to seek help for opioid abuse. It can be difficult to know if you or a loved one has become addicted to oxycodone, but knowing the signs of oxycodone abuse can make identifying addiction much easier.
What is Oxycodone?
Oxycodone is one of the ingredients in many of the popular opioid pain relievers such as Percocet and OxyContin. It is generally prescribed to help patients with chronic and severe pain, such as end-of-life pain and neurological or bone degeneration. Opioids help patients manage pain because of how they block pain and help to release serotonin and dopamine into the system – chemicals responsible for the feeling of reward and euphoria.
Opioids are frequently abused for their ability to bring on a state of euphoria. However, they are a Scheduled drug due to the high chance of abuse and dependence.
Signs of Oxycodone Abuse
When someone is addicted, they tend to be aware that what they are doing is hurting them and those around them. However, this doesn’t normally discourage use of the drug because the person has grown to rely on the drug in their day-to-day life.
Due to the many dangers involved with opioid abuse, the sooner you can see the signs of oxycodone abuse, the better that chances the person has of recovering and not reaching a point where overdose becomes likely.
The signs of oxycodone abuse can vary, but in most cases they are as follows:
- The person’s breathing and heart rate is slowed
- They experience constipation
- Losing consciousness and falling asleep after taking the drug
- Periods of unexplained euphoria
- Dry mouth
- Constant headaches
- Profuse sweating
If you see these signs in yourself or a loved one, then it is time to seek professional help in the form of oxycodone addiction treatment.
Symptoms of Oxycodone Withdrawal
Withdrawal symptoms are what happen to an addict when they cease their drug abuse. They occur because of the changes that have occurred to their body during their substance abuse. One of the fears that opioid addicts have is going through the withdrawal phase.
Symptoms of oxycodone withdrawal are often described as the worst flu-like symptoms you can imagine. The severity of the symptoms depend on how much the addict took on a regular basis and for how long the addiction has been going on for.
The following highlight the most common withdrawal symptoms of opioids:
- Stomach cramps
- Tearing of the eyes and runny nose
- Excessive yawning
- Vomiting and nausea
- Chills and sweating
- Suicidal thoughts
- Difficulty concentrating on tasks
- Extreme cravings
While withdrawal from opioids is generally not fatal, prior medical conditions can make the detox process dangerous. The most common risk during detox is relapse due to the extreme drug cravings felt. The medications that are used during a medical detox at a rehab center greatly helping the person deal with the symptoms.
Once detox is completed and most of the severe withdrawal symptoms have faded, oxycodone addiction treatment is required. Addiction is a complex disease and the best way to overcome it is through the help of trained professionals.
If you or a loved one is struggling with addiction, get help right away. Make a phone call that will connect you to a professional drug treatment center. The call you make may save your life or the life of someone you love. Call us today at 1.800.429.7690.